Effect of Violation of the Normal Assumption on MI and ML Estimators in the Analysis of Incomplete Data

Shintaro Hojo, Michio Yamamoto, Yutaka Kano

Research output: Contribution to journalArticle


Asymptotic distributions of normal-theory-based ML/MI estimators are studied in a simple regression model under general distributions with MAR missing data. The asymptotic variance of the ML/MI estimator of residuals variance is explicitly derived, from which it follows that the kurtosis of the error distribution primarily affects the asymptotic variance. Results of numerical simulations conducted to study finite sample properties of the estimators, conformed largely to the asymptotic results, and they also indicated interesting findings particularly for small samples, which do not follow from the asymptotic property. It is concluded that the ML estimators perform best in the situation studied here.

Original languageEnglish
Pages (from-to)3234-3250
Number of pages17
JournalCommunications in Statistics - Theory and Methods
Issue number15
Publication statusPublished - Aug 3 2015
Externally publishedYes



  • Distribution misspecification
  • Incomplete data
  • Maximum likelihood
  • Multiple imputation

ASJC Scopus subject areas

  • Statistics and Probability

Cite this